EDWARDS LIFESCIENCES EDWARDS SAPIEN XT TRANSCATHETER HEART VALVE; PULMONARY VALVE PROSTHESIS, PERCUTANEOUSLY DELIVERED
Back to Search Results |
| Model Number |
9300TFX26A |
| Medical Device Problem Codes |
Insufficient Device Problem Information (3190); Device Stenosis (4066)
| Health Effect - Clinical Code |
Insufficient Information (4580)
| Date of Event |
04/25/2024
Type of Reportable Event
Serious Injury
Event or Problem Description
As reported through edwards lifesciences implant patient registry (ipr), approximately 7 years post transvenous transcatheter pulmonary valve replacement (tpvr) procedure with a 26mm sapien xt valve in a pre-existing bioprosthetic valve, the patient underwent a valve in valve procedure with a 26mm sapien 3 ultra valve.No additional information is available.
Additional Manufacturer Narrative
Per the instructions for use (ifu), non-emergent reoperation, emergency cardiac surgery, reoperation, device migration or malposition requiring intervention are listed as potential risks associated with the device and transcatheter valve replacement procedure.The ifu cautions that long-term durability has not been established for the valve.Regular medical follow-up is advised to evaluate valve performance.Accelerated deterioration of the valve due to calcific degeneration may occur in children, adolescents, or young adults and in patients with an altered calcium metabolism.Valve recipients should be maintained on anticoagulant/antiplatelet therapy, except when contraindicated, as determined by their physician.This device has not been tested for use without anticoagulation.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.Valve reintervention may be due to valve dysfunction (e.G., severe or clinically significant paravalvular leak, central leak, significant malposition, early/late endocarditis, thrombosis, structural valve deterioration or degeneration) and/or other reasons unrelated to the edwards devices (e.G., treatment of other patient comorbidities).During the manufacturing process, all sapien valves (all models) are 100% visually inspected for defects and 100% tested under physiological backpressure conditions prior to release for distribution.Therefore, it is highly unlikely that a manufacturing defect or device malfunction contributed to the event.In this case, despite multiple investigational attempts, it was not possible to obtain additional details regarding this event.Due to limited information, a definitive root cause was unable to be determined at this time.At the time of this report, the information available does not reasonably suggest there was a malfunction of the edwards device or that the use or miss-use of the device caused or contributed to the event.There is no allegation of deficiencies related to the identity, quality, durability, reliability, safety, labeling effectiveness, or performance of this edward device.Should additional information become available, the information will be reviewed, and the file updated accordingly.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
Additional Manufacturer Narrative
A supplemental mdr is being submitted due to medical records.Sections b1, b4, b5, g3, g6, h2, h6: device code(s) and investigation findings have been updated.Per the instruction for use (ifu), valve stenosis, structural valve deterioration (wear, fracture, calcification, leaflet tear/tearing from the stent posts, leaflet retraction, suture line disruption of components of a prosthetic valve, thickening, stenosis), and device degeneration are known potential risks associated with bioprosthetic heart valves.The ifu cautions that accelerated deterioration of the valve may occur in patients with an altered calcium metabolism.Long-term durability has not been established for the valve.Regular medical follow-up is advised to evaluate valve performance.Stenosis can result from a number of factors, including pannus, calcification, support structure deformation (out-of-round configuration), trauma (cardia-pulmonary resuscitation, blunt chest trauma), endocarditis, prosthetic valve thrombosis, and native leaflet prolapse impeding prosthetic leaflet motion.Valve stenosis may result in symptoms such as shortness of breath and decreased exercise tolerance, which may be accompanied by an increased gradient across the valve.Structural valve deterioration (svd) may be manifested as stenosis.Svd may be mild and not require any intervention or it may be moderate to severe.It can cause the heart to work harder to eject blood from the ventricle.Depending on the severity it could be an indication for valve replacement or medical intervention.During the manufacturing process, all sapien thv (all models) are 100% visually inspected for defects and 100% functionally tested for proper coaptation under physiological backpressure conditions prior to release for distribution.Therefore, it is highly unlikely that a manufacturing defect or device malfunction contributed to the event.In this case, there was no allegation or indication a product malfunction contributed to this adverse event.Investigation results are inconclusive as the xt valve function was unable to be assessed by the echocardiograms performed; however, per the medical records received, the patient had progressive conduit stenosis and the extensive stent placement in the rvot partially jailed the right pa.It is possible that the pulmonary conduit stenosis affected the thv function.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
Event or Problem Description
As reported through edwards lifesciences implant patient registry (ipr), approximately 7 years post transvenous transcatheter pulmonary valve replacement procedure (tpvr) with a 26mm sapien xt valve in pulmonic position, a valve in valve procedure was performed due to unknown reasons.Per medical records received, the 26mm sapien xt valve had been implanted in a pre-existing pulmonic bioprosthetic valve in valve.Patient with history of transposition of great vessels and ventricular septal defect status post repair, pulmonary homograft placement x 3 for right ventricular outflow tract (rvot) stenosis and recurrent homograft failure, tpvr procedures x3 (2 melody valves and a 26 mm sapien xt valve.Approximately 6 years and 10 months post implant, an echocardiogram revealed elevated right ventricular pressures at 95mmhg and pulmonary stenosis; the xt valve function was unable to be assessed as the valve was not well visualized.The patient had mild symptoms.Approximately 8 months later, a ct study performed revealed "extensive stent placement in the rvot which partially jails the right pa (pulmonary artery) and has in place a stent-mounted sapien edward's valve with a minimum diameter of 15.4 mm internally." the patient was admitted 4 months later for tpvr and conduit rehab procedures due to progressive pulmonary conduit stenosis with right ventricular hypertension.The patient underwent complex pulmonary stent angioplasty (serial dilation performed with 22mm, 24mm and 26mm atlas balloons).This was followed by a tvpr with a 26mm sapien 3 valve implanted within the previously placed bioprosthetic valves.Lntracardiac echocardiogram demonstrated good function of the pulmonary valve with no regurgitation, vmax 1.5 m/s and the leaflets were also functioning normally.The procedure was successful with no edwards device malfunctions nor procedural complications.The post operative day 1 echocardiogram demonstrated a stable ejection fraction, good position and function of the sapien 3 valve with trace pulmonary insufficiency with no stenosis.The patient was stable with normal hemodynamics and discharged on the same day.